Go to the top

Intracerebral Hemorrhage

An intracerebral hemorrhage is a type of stroke and occurs when a blood vessel in the brain ruptures and leaks blood into the brain tissue. Leaking blood under pressure can damage brain cells. It usually occurs very suddenly without warning signs.

CAUSES

There are many causes of ICH including:

  • High blood pressure
  • Rupture of aneurysm and/or arteriovenous malformation
  • Blood thinners
  • Brain tumors
  • Ischemic stroke with bleeding into the stroke area
  • Clotting disorder
  • Endocarditis (infection of heart valve)
  • Trauma
  • Amyloid angiopathy (abnormal protein in the blood vessel wall)
  • Drug abuse (i.e. cocaine, amphetamines)

SYMPTOMS

Symptoms are related to the location of the hemorrhage and the size of the bleed. Symptom onset is usually acute, a sudden onset. Common symptoms include:

  • Severe headache
  • Nausea, vomiting
  • Weakness, numbness or paralysis in part of the body
  • Inability to speak or difficulty with speech
  • Difficulty walking or standing
  • Loss of consciousness, coma

DIAGNOSIS

The diagnosis is often done with imaging techniques like:

  • Computed tomography (CT) scan
  • Magnetic resonance imaging (MRI)
  • Cerebral angiography or Digital Subtraction Angiography (DSA)

The different causes of hemorrhagic stroke often need to be worked up with a detailed medical history, physical exam, including assessment of stroke risk factors, blood pressure reading and neurological exam, as well as imaging of the brain and or spine.

TREATMENT OPTIONS

An intracerebral hemorrhage is a medical emergency and treatment goals include stopping the initial bleeding and relieving the pressure in the head. In some cases, it may require open surgery to remove a blood clot or to place a drain in the head to decrease and monitor pressure inside the head. If an aneurysm or arteriovenous malformation are identified, an open or endovascular procedure may be required to repair the source of the blood leakage.

If a patient is on blood thinner medication, this will likely be discontinued and/or reversed to lower the risk of further bleeding.